Dry Cough Caused by ACE Inhibitors

Angiotensin-converting enzyme (ACE) inhibitors are a type of drug used to treat high blood pressure. They lower blood pressure by preventing the body from producing angiotensin II, a substance that narrows blood vessels.

As important as the drugs are in treating conditions like heart failure and coronary artery disease, ACE inhibitors can cause side effects. One of the more common is a persistent dry cough. In some cases, the cough may be mild, but sometimes it may be bad enough that you need to change treatment.

This article looks at what causes an ACE inhibitor-related cough, who is most likely to be affected, and what you can do if it occurs.

Possible Risk Factors for Dry Cough From ACE Inhibitors

Verywell / Theresa Chiechi

How Common Is the Cough?

A persistent dry cough is a side effect associated with all ACE inhibitors. Studies suggest that anywhere from 5% to 20% of users may be affected. The coughing can develop within hours of the first dose or even weeks or months later.

Examples of ACE inhibitors include:

In around 20% of cases, the cough may be bad enough to require a change in treatment.

Recap

All ACE inhibitors have the potential to cause coughing. As many as one in five users may be affected, although most do not need to change medications because of it.

Why the Cough Occurs

ACE inhibitors work by blocking an enzyme called angiotensin II that causes vasoconstriction (the narrowing of blood vessels). This narrowing can cause high blood pressure and forces the heart to work harder.

Although vasoconstriction is a normal process that helps regulate blood flow, it can be a problem in people with high blood pressure. By relaxing blood vessels and increasing blood flow, blood pressure can be reduced.

However, angiotensin II also has other functions that can indirectly cause coughing in some people. Angiotensin II breaks down a substance called bradykinin. When angiotensin II is blocked, bradykinin can begin to build up in the airways.

The build-up can trigger an inflammatory reaction and a persistent tickly sensation in the chest and throat. In some people, this can lead to severe, hacking coughs.

Recap

Taking ACE inhibitors can lead to an increase in a substance called bradykinin. This can irritate the airways, triggering inflammation and coughing.

Risk Factors

The majority of people who take ACE inhibitors do not develop a cough. It is not clear why some people develop coughs and others do not, but there are certain factors that can increase the risk, including:

  • Older age
  • Female sex
  • Being a non-smoker
  • Hyperreactivity of airways (such as caused by COPD)
  • Sensitive cough reflex (such as caused by a prior infection or injury to the airways)

One of these factors alone is usually not enough to cause an ACE inhibitor-related cough. A combination of two or more is needed.

Should You Switch Medications?

A cough caused by ACE inhibitors can only be treated by stopping the drug. With that said, you should never stop treatment without first talking to your healthcare provider. Depending on your circumstances, the benefits of treatment may outweigh the concerns.

At the same time, your cough may also have nothing to do with the ACE inhibitor. Further testing may be needed to find the cause.

If you develop a cough while taking an ACE inhibitor, it's important to speak with your healthcare provider and discuss whether switching to another medication is a good idea. It may or may not be.

Start by asking yourself:

  • Is the cough keeping you from doing certain activities?
  • How badly does the coughing affect your sleep?
  • Is the cough affecting your quality of life?

If you and your healthcare provider decide that the side effect is intolerable, you can explore whether a similar type of drug called an angiotensin II receptor blocker (ARB) can be used instead. The incidence of cough is lower in patients treated with ARBs.

A meta-analysis of nine trials and 11,007 patients that directly compared ACE inhibitors with ARBs in hypertensive patients found similar rates of all-cause mortality and cardiovascular mortality. Thus, ARBs are a reasonable alternative to ACE inhibitor therapy in hypertensive patients.

By weighing the pros and cons of a medication switch, you can make the right choice.

Recap

The only way to treat ACE inhibitor-related cough is to stop treatment and switch to another type of drug. But this is not always possible, and you and your healthcare provider will need to weigh the benefits and risks to determine if changing is the right option.

Summary

One of the more common side effects of ACE inhibitors is a persistent dry cough. The same activity that allows ACE inhibitors to lower blood pressure can cause other substances, like bradykinin, to accumulate in the airways. In some people, this can trigger airway inflammation and coughing.

The only way to treat an ACE inhibitor-related cough is to stop treatment, but this is not always an option. Though a similar type of drug called an ARB can also treat high blood pressure, it may not be the right choice for people with advanced heart disease or other severe medical conditions.

A Word From Verywell

While taking ACE inhibitors, make sure to regularly monitor your blood pressure, follow-up with your healthcare provider, and contact them if you experience any side effects—cough or otherwise.

Frequently Asked Questions

  • Can a cough suppressant treat an ACE inhibitor cough?

    No. A cough suppressant doesn’t really help as it doesn't treat the underlying cause of inflammation in the airways. If the cough is affecting your quality of life, ask your healthcare provider if switching to another type of medication is a reasonable option.

  • Can I stop an ACE inhibitor if it’s making me cough?

    Stopping an ACE inhibitor can cause your blood pressure to spike and increase your risk of heart attack and stroke. The abrupt discontinuation can also cause anxiety and an increased heart rate. Never stop taking an ACE inhibitor or adjust the dose without first speaking with your healthcare provider.

Was this page helpful?
6 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Goyal A, Cusick AS, Thielemier B. ACE inhibitors. In: StatPearls [Internet].

  2. Ng LP, Goh PSC. Incidence of discontinuation of angiotensin-converting enzyme inhibitors due to cough, in a primary healthcare centre in Singapore. Singapore Med J. 2014 Mar;55(3):146–9. doi:10.11622/smedj.2014034

  3. Bangalore S, Kumar S, Messerli FH. Angiotensin-converting enzyme inhibitor associated cough: deceptive information from the Physicians' Desk Reference. Am J Med 2010; 123:1016. doi: 10.1016/j.amjmed.2010.06.014

  4. Fitchett D. Results of the ONTARGET and TRANSCEND studies: an update and discussion. Vasc Health Risk Manag. 2009;5(1):21-9. Epub 2009 Apr 8. PMID: 19436659

  5. Li EC, Heran BS, Wright JM. Angiotensin converting enzyme (ACE) inhibitors versus angiotensin receptor blockers for primary hypertension. Cochrane Database Syst Rev. 2014 Aug 22;2014(8):CD009096. doi:10.1002/14651858.CD009096.pub2

  6. Vegter S, De Boer P, Van Dijk KW, Visser S, De Jong-Van den Berg LTW. The effects of antitussive treatment of ACE inhibitor-induced cough on therapy compliance: a prescription sequence symmetry analysis. Drug Saf. 2013;36(6):435-9. doi:10.1007/s40264-013-0024-z